To the Editor:—
It was interesting to read the case report of Toyoyama et al. 1An old problem and treatment has resurfaced. Twenty-eight years ago, when I started my practice at Boston’s Lahey Clinic, I first learned of this problem. We performed numerous biliary reconstructive procedures as well as cholecystectomies. Usually, these patients were premedicated with a barbiturate, an opioid, and atropine. Frequently, after morphine administration and at the time of arrival in the preoperative area, the patients experienced abdominal pain, nausea, and emesis. The diagnosis of biliary colic was made. This was seen less frequently with meperidine, and to a lesser degree with fentanyl.
We gave the patients a few drops of water sublingually to moisten the mucous membranes, followed by one sublingual 1/150nitroglycerin tablet. Within 1 min or less, the symptoms subsided. It was standard practice to administer the nitroglycerin tablet as described whenever we encountered biliary spasm during intraoperative cholangiograms.
Today, many surgeons encountering this problem request intravenous glucagon, which takes several minutes to be effective, if at all. Glucagon and a nitroglycerin drip are costly. It would be worthwhile to reconsider this old method because it is simple and inexpensive.